Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 239, NWS Twin Cities, MN

September 7, 1999Dakota County, Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 7, 1999, 7:39 PM CDT for Dakota County, Scott County, Minnesota. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 7, 1999, 7:39 PM CDT (00:39 UTC)
Expired
Sep 7, 1999, 8:15 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

Counties Dakota County, MN, Scott County, MN

What was reported inside it

TimeReportWhereRemark
Sep 7, 7:54 PM CDTHail 0.75Savage, MN
Sep 7, 7:55 PM CDTHail 1Burnsville, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1999-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 987 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1999-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
987 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1098 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 080041 RRA
SVRMSP
MNC037-139-080115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
739 PM CDT TUE SEP 7 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAKOTA COUNTY IN EAST CENTRAL MINNESOTA
  SCOTT COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 815 PM CDT

* AT 739 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF NEW MARKET...OR ABOUT 16
  MILES SOUTH OF BURNSVILLE...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  LAKEVILLE
  NEW MARKET
  APPLE VALLEY

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:35 PM CDT, 5 hours 4 minutes earlier.

Area forecast discussion, Sep 7, 2:35 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
235 PM CDT TUE SEP 7 1999

FCST CHALLENGE IS WITH PCPN FIRST PERIOD AND TEMPS IN LATER PDS. 19Z
SFC ANALYSIS SHOWING CDFNT FM INL-AXN-FSD. SCT ELEVATED TSRA HAVE
FORM IN AREA OF MID LEVEL INSTABILITY AND ONGOING WAA TO THE EAST OF
THE FRONT. COLLIDING BOUNDARIES NOTED S OF RWF. PLENTY OF DYNAMICS
AVAILABLE FOR SVR WX...WITH STG 0-6KM SHEAR AND CAPES AOA 2000 J/KG.

SHOULD CONTINUE TO SEE TSRA DEVELOP IN AREA OF SFC MOISTURE FLUX
CONVERGENCE VICINITY OF CDFNT THIS AFTN. OTHER STORMS WILL CONTINUE
TO POP UP IN ZONE OF ELEVATED INSTABILITY/ONGOING WAA OVR ERN MN AND
WRN WI. THEREFORE...WILL CARRY CATEGORICAL POPS TO COVER THIS.
POWERFUL VORTICITY CENTER OVER SODAK IS FCST TO SWEEP EWD THIS
EVENING BEHIND FRONT....WITH A FEW ADDITIONAL POST-FRONTAL
SHOWERS PSBL OVRNT.

REMAINDER OF FCST PD APPEARS COOL AS 850 TEMPS DROP INTO THE SINGLE
DIGITS BY 12Z WED AND STAY LOW. PASSAGE OF COLD POOL/UPPER TROF ON
WEDNESDAY NIGHT AND THURSDAY COULD LEAD TO SOME MORE SHRA NRN PTN OF
CWA...AND INTRODUCED SOME LOW POPS TO COVER THIS. OTRW...DRY WX
INTO FRIDAY AND THE WEEKEND AS UPR RIDGING BUILDS IN.

.MSP...NONE.
DAVIS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:08 PM CDTSevere Thunderstorm WarningMPXSteele37 min
Sep 7, 7:55 PM CDTSevere Thunderstorm WarningMPXChisago35 min
Sep 7, 7:57 PM CDTSevere Thunderstorm WarningMPXAnoka, Ramsey, Washington33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.